Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 139, NWS Las Vegas, NV

October 3, 2018Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Oct 3, 2018, 12:23 PM PDT for Lincoln County, Nevada. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2018, 12:23 PM PDT (19:23 UTC)
Expired
Oct 3, 2018, 3:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 135 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 12:50 PM PDTFLASH FLOOD1 S Pioche, NVLINCOLN COUNTY SHERIFF REPORTED SEVERAL BUILDINGS FLOODED OFF OF MAIN STREET.
Oct 3, 12:50 PM PDTFLASH FLOOD1 S Pioche, NVLINCOLN COUNTY SHERIFFS OFFICE REPORTED FLASH FLOODING ON MAIN STREET IN PIOCHE AND FLOODING IN SEVERAL BUILDINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

581 
WGUS55 KVEF 031923
FFWVEF
NVC017-032215-
/O.NEW.KVEF.FF.W.0139.181003T1923Z-181003T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1223 PM PDT WED OCT 3 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  East central Lincoln County in south central Nevada...

* Until 315 PM PDT.

* At 1222 PM PDT, local law enforcement officials reported heavy 
  rain and water flowing down Main Street in Pioche. Flash flooding 
  is already occurring.

* Some locations that will experience flooding include...
  Ursine, Pioche, Ranch Campground, Horsethief Gulch Campground,
  Eagle Valley, Meadow Valley Campground, Panaca, Echo Canyon State
  Park and Cathedral Gorge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3821 11406 3779 11406 3764 11434 3768 11478
      3817 11467

$$

SC
3 follow-up statements
837 
WGUS75 KVEF 032001
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
101 PM PDT WED OCT 3 2018

NVC017-032215-
/O.CON.KVEF.FF.W.0139.000000T0000Z-181003T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
101 PM PDT WED OCT 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR
EAST CENTRAL LINCOLN COUNTY...

At 1259 PM PDT, Doppler radar indicated the thunderstorm and heavy 
rain has move to the northeast of Pioche. Flooding continues along 
Main St. in Pioche and flooding has occurred in several buildings in 
Pioche. Additional thunderstorms and heavy rain are possible for 
the remainder of the afternoon. 

Some locations that will experience flooding include...
Ursine, Pioche, Ranch Campground, Horsethief Gulch Campground, Eagle
Valley, Meadow Valley Campground, Panaca, Echo Canyon State Park and
Cathedral Gorge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3821 11406 3779 11406 3764 11434 3768 11478
      3817 11467

$$

SC
981 
WGUS75 KVEF 032052
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
152 PM PDT WED OCT 3 2018

NVC017-032215-
/O.CON.KVEF.FF.W.0139.000000T0000Z-181003T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
152 PM PDT WED OCT 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR
EAST CENTRAL LINCOLN COUNTY...

At 147 PM PDT, Doppler radar indicated an area of thunderstorms 
moving into Pioche as well as along Highway 93 from Caliente to 
Pioche. Heavy rain is expected with these thunderstorms and they are 
capable of producing additional flash flooding.

Some locations that will experience flooding include...
Ursine, Pioche, Ranch Campground, Horsethief Gulch Campground, Eagle
Valley, Meadow Valley Campground, Panaca, Echo Canyon State Park and
Cathedral Gorge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3821 11406 3779 11406 3764 11434 3768 11478
      3817 11467

$$

SC
997 
WGUS75 KVEF 032208
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
308 PM PDT WED OCT 3 2018

NVC017-032215-
/O.EXP.KVEF.FF.W.0139.000000T0000Z-181003T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
308 PM PDT WED OCT 3 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL LINCOLN COUNTY WILL
EXPIRE AT 315 PM PDT...

The heavy rain and thunderstorms have ended and flood waters should 
have receded. Therefore the flash flood warning will be allowed to 
expire at 315 PM. Additional showers and thunderstorms are expected 
through tonight. Please continue to heed any remaining road closures.

LAT...LON 3821 11406 3779 11406 3764 11434 3768 11478
      3817 11467

$$

SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 10:33 AM PDT, 1 hour 50 minutes earlier.

Area forecast discussion, Oct 3, 10:33 AM PDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1033 AM PDT Wed Oct 3 2018

.SYNOPSIS...Scattered showers and thunderstorms are expected through
the afternoon, with isolated heavy rainfall possible. An approaching
Pacific storm system will increase thunderstorm coverage this
evening, especially over Mohave County and adjacent areas of Clark
and Lincoln counties, where severe storms will be possible. Cooler
storm systems coming in from the north will bring unsettled
conditions with below normal temperatures over the weekend into
early next week.
&&

.UPDATE...Isolated thunderstorms were already firing this morning
over southeast Lincoln/northeast Clark counties. Lines of convection
were oriented from south to north and could be seen on satellite
loops becoming more enhanced. The upper low off the California Coast
will finally move inland over the next 12 hours and increasing
upward forcing and wind shear along the leading edge will produce
organized bands of thunderstorms especially across substantial
portions of southern Nevada and northwest Arizona...especially after
sunset through the overnight hours. Isolated severe thunderstorms
will be possible and the best threat areas will be over Lincoln,
northeast Clark and Mohave County. Since conditions for organized
thunderstorms will come together primarily after dark...storms will
not be quite as strong as they otherwise would with the aid of
daytime heating. Minor changes will be made to the PoP/WX/QPF grids
based on 12Z model input, but the going forecast detailed in the
previous discussion appear to be on track.
&&

.PREV DISCUSSION...232 AM PDT

.DISCUSSION...through Saturday night. Satellite and area radars
showed isolated showers and thunderstorms bubbling early this
morning in an arc from near Tonopah across Lincoln County and
southward into northern Mohave County. This general area should be
favored for more development this morning, then chances start to
increase across the western zones as the Pacific low off Point
Conception finally opens up and swings inland. This low will take on
a negative tilt as it comes inland this evening, enhancing difluence
and deep layer shear ahead of it. This will act on moderately
unstable air to kick off possibly severe thunderstorms late this
evening. The high resolution models are targeting Mohave County for
the brunt of it, with perhaps a secondary max in Lincoln County and
a few storms in far eastern Clark County. Previous forecast had this
idea pretty well in hand, and made only minor tweaks. Precip chances
will decrease from southwest to northeast tonight as the low moves
through. Leftover showers Thursday morning will increase in the
afternoon and evening across the southern Great Basin as a northern
stream shortwave trough passes through, leaving dry weather in its
wake Friday afternoon. This will be short lived however, as another
northern stream trough digs in and amplifies over our area Saturday,
with shower chances increasing from north to south as the day goes
on. Since these two waves will be coming from the Gulf of Alaska,
they will bring more chilly air, keeping temperatures below normal
over the weekend.
&&

.AVIATION...For McCarran...Southerly winds will prevail for the
upcoming TAF period. Speeds will remain between 8-11 knots for much
of the morning before gusts become more prevalent during the
afternoon with speeds up to around 20 knots through this evening.
Isolated thunderstorms will be possible this afternoon and evening
in the vicinity of the terminal. Storms lingering into the overnight
period cannot be ruled out but confidence is not high in location or
timing so there is currently no mention of storms after 03z
Thursday. A scattered cloud deck around 8k feet will be possible
once again today; lowering with any showers or storms that directly
affect the terminal. Tonight southwest around 10 knots will be
likely.

For the rest of southern Nevada, northwest Arizona and southeast
California...South to southwest winds will prevail for the period;
becoming gusty during the afternoon and early evening. Speeds should
remain between 10-15 knots gusting 20-25 knots. Scattered storms
will be possible again today across most areas. The highest coverage
will be during the afternoon and evening across Lincoln, Mohave,
Clark, and northern Inyo counties. Potential exists for isolated,
strong storms lingering into the overnight hours across southern
Nevada and northwest Arizona but confidence is low in specifics at
this time. Cigs between 6k-8k feet will be likely today; lowering
with any showers or storm activity. Gusts should become intermittent
after sundown.
&&

.SPOTTER INFORMATION STATEMENT...Severe thunderstorms will be
possible Wednesday evening, especially in Mohave County and nearby
areas of Clark and Lincoln counties. Isolated flash flooding will
also be possible. We encourage spotters to report any significant
weather or impacts in your area.
&&

UPDATE...Adair
DISCUSSION...Morgan
AVIATION...Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 9:01 PM PDTAreal Flood AdvisoryVEFEsmeralda117 min
Oct 3, 12:33 PM PDTFlash Flood WarningVEFLincoln3 hr
Oct 3, 4:16 PM PDTFlash Flood WarningVEFClark4 hr

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.